JAMESTOWN, NY (WNY News Now) – Chautauqua County is no stranger to drug trafficking, however, a new method of getting users addicted has local health leaders worried.

Fentanyl, a common agent used to distribute drugs, is dangerous in and of itself, but now traffickers are disguising the narcotic as candy.

“It’s been brought to our attention that in an attempt to try to get more young people unfortunately addicted to fentanyl or opioids in general another tactic is being used and that is dyeing of candy all different colors, shapes, and sizes that really resembles sweet-tarts, and in reality it’s a very deadly drug,” said Chautauqua County Public Health Director Christine Schuyler.

This drug, named rainbow fentanyl, is more dangerous than many other narcotics.

“This rainbow fentanyl that we’re finding so far is 50 times more potent than heroin, 100 times more potent than morphine,” said Schuyler.

With Halloween quickly approaching, health officials advise taking extreme caution with your trick-or-treaters.

“We are warning parents to be really cautious of where candy comes from when your kids get it, Halloween is coming, but also for the general population,” Schuyler said. “Fentanyl in a teenie, teenie, teenie, tiny, little amount is enough to cause an overdose and can be fatal.”

While the drug hasn’t been spotted in the county yet, that doesn’t mean it isn’t already here.

“The D.E.A has said that they are seeing this candy for rainbow fentanyl showing up in multiple other areas across the country and these warnings are just being sent out so that everyone can be aware that this is something that could possibly be showing up in our neighborhoods and Chautauqua County, unfortunately, is an area of high intensity drug trafficking,” Schuyler explained.

Parents are being asked to look for warning signs in their kids.

“We’re asking parents to look out for those red flags in their kids, alcohol use, other drug use, marijuana, nicotine, somebody who is struggling in school or has changes in their mood or their behavior or their relationships are deteriorating in general, those really can be red flags that there is something else going on with your teens,” said Schuyler.

If you or anyone you know is in need of help, there are multiple resources available within the county. You can contact the Evergreen Health Services at 716-664-7855 or visit your local pharmacy to ask about the Narcan Co-Payment Program.